A rare case of hepatotoxicity following the initiation of a new medication to treat poorly controlled hypertension is described in a new case published in the American Journal of Case Reports.
The 74-year-old male patient was started on hydralazine 2 months prior to presenting to the hospital with complaints of severe nausea, dizziness, weakness and right-upper quadrant abdominal pain. Laboratory testing revealed elevated liver enzymes which were initially attributed to amiodarone and atorvastatin, however the patient’s total bilirubin continued to be high even after discontinuing these agents. After additional testing ruled out other etiologies, the patient was taken off of hydralazine which led to gradual clinical and biochemical recovery.
Hydralazine, a phthalazine derivative, is believed to lower blood pressure by exerting a peripheral vasodilating effect through direct relaxation of vascular smooth muscle. Although generally an uncommon side effect, hydralazine-induced hepatotoxicity can occur as early as 2–6 weeks after initiating treatment, with some reports indicating latency periods ranging from 2 months to 1 year.
Symptoms in patients with short latency include fever, rash, and eosinophilia, while in those with long latency, chronic hepatitis and fibrosis has been noted. “Hydralazine hepatotoxicity has variable manifestation and can show a hepatocellular, cholestatic pattern of injury, hypersensitivity, or autoimmune features,” the authors write. Discontinuing the agent generally leads to reversal of hepatic injury within a few days to weeks. Re-challenge has been shown to result in recurrence; in this case, the patient was not re-challenged.
“Clinicians should be aware of hydralazine-induced hepatotoxicity so that such cases can be promptly identified to promote recovery,” concluded the authors, adding “Any new occurrence of hepatocellular injury after introduction of new medication should be carefully evaluated.”
For more information visit amjcaserep.com.